Local and canonical heights of subvarieties
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 2 (2003) no. 4, pp. 711-760.

Classical results of Weil, Néron and Tate are generalized to local heights of subvarieties with respect to hermitian pseudo-divisors. The local heights are well-defined if the intersection of supports is empty. In the archimedean case, the metrics are hermitian and the local heights are defined by a refined version of the *-product of Gillet-Soulé developped on compact varieties without assuming regularity. In the non-archimedean case, the local heights are intersection numbers using methods from rigid and formal geometry to handle non-discrete valuations. To include canonical metrics of line bundles algebraically equivalent to 0, a local Chow cohomology is introduced on formal models over the valuation ring. Using Tate’s limit argument, canonical local heights of subvarieties on an abelian variety are obtained with respect to any pseudo-divisors. By integration over an M-field, we deduce corresponding results for global heights of subvarieties.

Classification: 14G40,  11G50,  14G22
@article{ASNSP_2003_5_2_4_711_0,
     author = {Gubler, Walter},
     title = {Local and canonical heights of subvarieties},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     pages = {711--760},
     publisher = {Scuola normale superiore},
     volume = {Ser. 5, 2},
     number = {4},
     year = {2003},
     zbl = {1170.14303},
     mrnumber = {2040641},
     language = {en},
     url = {http://archive.numdam.org/item/ASNSP_2003_5_2_4_711_0/}
}
TY  - JOUR
AU  - Gubler, Walter
TI  - Local and canonical heights of subvarieties
JO  - Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
PY  - 2003
DA  - 2003///
SP  - 711
EP  - 760
VL  - Ser. 5, 2
IS  - 4
PB  - Scuola normale superiore
UR  - http://archive.numdam.org/item/ASNSP_2003_5_2_4_711_0/
UR  - https://zbmath.org/?q=an%3A1170.14303
UR  - https://www.ams.org/mathscinet-getitem?mr=2040641
LA  - en
ID  - ASNSP_2003_5_2_4_711_0
ER  - 
%0 Journal Article
%A Gubler, Walter
%T Local and canonical heights of subvarieties
%J Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
%D 2003
%P 711-760
%V Ser. 5, 2
%N 4
%I Scuola normale superiore
%G en
%F ASNSP_2003_5_2_4_711_0
Gubler, Walter. Local and canonical heights of subvarieties. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 2 (2003) no. 4, pp. 711-760. http://archive.numdam.org/item/ASNSP_2003_5_2_4_711_0/

[Bei] A. Beilinson, Height pairing between algebraic cycles, In: “Current trends in arithmetical algebraic geometry”, K. Ribet (ed.), Contemp. Math. 67, Amer. Math. Soc., 1985. | MR | Zbl

[Ber] V. G. Berkovich, “Spectral geometry and analytic geometry over non-archimedean fields”, Math. Surv. Monogr. 33, American Mathematical Society, 1990. | MR | Zbl

[Bl] S. Bloch, Height pairings for algebraic cycles, J. Pure Appl. Algebra 34 (1984), 119-145. | MR | Zbl

[BlGS] S. Bloch - H. Gillet - C. Soulé, Non-archimedean Arakelov theory, Publ. Math. IHES 78 (1995), 427-485. | MR | Zbl

[BH] T. Bloom - M. Herrera, De Rham cohomology of an analytic space, Invent. Math. 7 (1969), 275-296. | MR | Zbl

[BGR] S. Bosch - U. Güntzer - R. Remmert, “Non-archimedean analysis”, Grundl. Math. Wiss. 262, Springer, Berlin-Heidelberg-New York, 1984. | MR | Zbl

[BL1] S. Bosch - W. Lütkebohmert, Stable reduction and uniformization of abelian varieties I, Math. Ann. 270 (1985), 349-379. | MR | Zbl

[BL2] S. Bosch - W. Lütkebohmert, Formal and rigid geometry, I. Rigid spaces, Math. Ann. 295 (1993), 291-317. | MR | Zbl

[BL3] S. Bosch - W. Lütkebohmert, Formal and rigid geometry, II. Flattening techniques, Math. Ann. 296 (1993), 403-429. | MR | Zbl

[BoGS] J.-B. Bost - H. Gillet - C. Soulé, Heights of projective varieties and positive Green forms, J. Amer. Math. Soc. 7/4 (1994), 903-1027. | MR | Zbl

[CR] T. Chinburg - R. Rumely, The capacity pairing, J. Reine Angew. Math. 434 (1993), 1-44. | MR | Zbl

[Fa1] G. Faltings, Calculus on arithm. surfaces, Ann. of Math. 119 (1984), 387-424. | MR | Zbl

[Fa2] G. Faltings, Diophantine approximation on abelian varieties, Ann. Math. 133 (1991), 549-576. | MR | Zbl

[Fu] W. Fulton, “Intersection theory”, Ergeb. Math. Grenzgeb. 3. Folge 2, Springer-Verlag, 1984. | MR | Zbl

[GS1] H. Gillet - C. Soulé, Amplitude arithmétique, C.R. Acad Sci. Paris 307 (1988), 887-890. | MR | Zbl

[GS2] H. Gillet - C. Soulé, Arithmetic intersection theory, Publ. Math. IHES 72 (1990), 94-174. | Numdam | MR | Zbl

[GH] P. Griffiths - J. Harris, “Principles of algebraic geometry”, Pure and Applied Mathematics, Wiley, New York, 1978. | MR | Zbl

[EGA II] A. Grothendieck - J. Dieudonné, Eléments de géometrie algébrique II, Étude globale élémentaire de quelques classes de morphismes, Publ. Math. IHES 8 (1960). | Numdam | Zbl

[EGA IV] A. Grothendieck - J. Dieudonné, Eléments de géometrie algébrique IV, Étude locale des schémas et des morphismes de schémas, Publ. Math. IHES 32 (1967). | Numdam | Zbl

[Gu1] W. Gubler, Höhentheorie (mit einem Appendix von Jürg Kramer), Math. Ann. 298 (1994), 427-455. | MR | Zbl

[Gu2] W. Gubler, Heights of subvarieties over M-fields, In: “Arithmetic geometry”, F. Catanese (ed.), Symp. Math. 37 (1997), 190-227. | MR | Zbl

[Gu3] W. Gubler, Local heights of subvarieties over non-archimedean fields, J. Reine Angew. Math. 498 (1998), 61-113. | MR | Zbl

[Ha] R. Hartshorne, “Algebraic geometry”, GTM 52, Springer, Berlin, Heidelberg, New York, 1977. | MR | Zbl

[Hr] P. Hriljac, Heights and Arakelov's intersection theory, Amer. J. Math. (1) 107 (1985), 23-38. | MR | Zbl

[Ja] N. Jacobson, “Basic algebra II”, 2 nd edition, Freeman, New York, 1989. | MR | Zbl

[dJ] A.J. De Jong, Smoothness, semi-stability and alterations, Publ. Math. IHES 83 (1996), 51-93. | Numdam | MR | Zbl

[Ki] J. King, The currents defined by algebraic varieties, Acta Math. 127 (1971), 185-220. | MR | Zbl

[Kl] S. L. Kleiman, Towards a numerical theory of ampleness, Ann of Math. 84 (1966), 293-344. | MR | Zbl

[Ko] U. Köpf, Über eigentliche Familien algebraischer Varietäten über affinoiden Räumen, (German) Schriftenreine Math. Inst. Univ. Münster, 2 Serie, 7 (1974). | MR | Zbl

[La] S. Lang, “Fundamentals of diophantine geometry”, Berlin, Heidelberg, New York, Springer, 1977. | MR | Zbl

[Moi] B. G. Moishezon, On n-dimensional compact varieties with n algebraically independent meromorphic functions, Amer. Math. Soc. Transl. 63 (1967), 51-177. | Zbl

[Mor] A. Moriwaki, Arithmetic height functions over finitely generated fields, Invent. Math. 140 (2000), 101-142. | MR | Zbl

[Ne] A. Néron, Quasi-functions et hauteurs sur les variètes abéliennes, Ann. of Math. 82 (1965), 249-331. | MR | Zbl

[Ph1] P. Philippon, Critères pour l'indépendance algébrique, Publ. Math. IHES 64 (1986), 5-52. | Numdam | MR | Zbl

[Ph2] P. Philippon, Sur des hauteurs alternatives I, Math. Ann. 289 (1991), 255-283. | MR | Zbl

[Ul] P. Ullrich, The direct image theorem in formal and rigid geometry, Math. Ann. 301 (1995), 69-104. | MR | Zbl

[Vo] P. Vojta, “Diophantine approximations and value distribution theory”, Springer lecture notes 1239, 1987. | MR | Zbl

[We] A. Weil, Arithmetic on algebraic varieties, Ann. Math. 53 (1951), 412-444. | MR | Zbl

[Zh1] S. Zhang, Admissible pairing on a curve, Invent. Math. 112 (1993), 171-193. | MR | Zbl

[Zh2] S. Zhang, Small points and adelic metrics, J. Alg. Geometry 4 (1995), 281-300. | MR | Zbl

[Zh3] S. Zhang, Equidistribution of small points on abelian varieties, Ann. of Math. 147 (1998), 159-165. | MR | Zbl